Alert archive / New Mexico / Flash Flood Warnings in 1998

Flash Flood Warning 1, NWS El Paso, TX

July 1, 1998Doña Ana County, Sierra County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 1, 1998, 7:05 PM MDT for Doña Ana County, Sierra County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 1998, 7:05 PM MDT (01:05 UTC)
Expired
Jul 1, 1998, 9:05 PM MDT
In force
2 hr
Issued by
NWS El Paso, TX
Area
Whole counties

Counties Doña Ana County, NM, Sierra County, NM

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 1.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 1998-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 813 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 1998-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
813 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2761 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KELP 020111
FFWELP
NMC013-051-020305-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
705 PM MDT WED JUL 1 1998

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHWESTERN DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO
  SOUTHERN SIERRA COUNTY IN SOUTHWESTERN NEW MEXICO

* UNTIL 905 PM MDT

* AT 705 PM MDT...DOPPLER WEATHER RADAR INDICATED VERY HEAVY
RAIN HAD OCCURRED AND IS STILL OCCURING NEAR ARRAY...HATCH...
GARFIELD...THE STORMS SHOWED LITTLE MOVEMENT.


* LAW ENFORCEMENT REPORTED FLOODING NEAR THE TOWN OF GARFIELD
ALONG HIGHWAY 185. ALSO...LAW ENFORCEMENT REPORTED WATER ON THE
ROADWAY ALONG I-25 NEAR MILE MARKER 51.
6
IF FLASH FLOODING IS OBSERVED...ACT QUICKLY.  MOVE TO ESCAPE
FLOOD WATERS.  DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.



&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 3:10 PM MDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 1, 3:10 PM MDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
200 PM MDT WED JUL 1 1998

CURRENTLY DRYLINE WORKING ITS WAY INTO SE AZ.  CONVECTION FIRING OVER
HIGHER AREA MOUNTAINS AND MOVING SLOWLY SE.  HEAVY SHOWERS ALONG
WEST SLOPES OF BLACK RANGE AND SACRAMENTOS....  NOTHING GOING OVER
THE LOWLANDS AT THIS TIME WHILE WE ARE ABOVE CONVECTIVE TEMPERATURE.
WITH SO MUCH INSTABILITY AROUND...AM RELUCTANT TO DROP POPS TONIGHT.

MOIST SE FLOW CONTINUE FOR THE NEXT 48 HOURS...AT LEAST.  DRYLINE
PROGD TO BE IN SE AZ THURSDAY AFTERNOON ALSO...FOR DEEPER MOISTURE
AND BETTER POPS THEN.  COOLER TEMPERATURES IN 12Z MODELS PROBABLY
DUE TO CONVECTIVE FEEDBACK (CLOUDS/EVAPORATIVE COOLING).  WITH
LITTLE (ETA) TO NO (NGM) CHANGE IN THICKNESS...THINK THIS MAY BE
OVERDONE.  WINDS HAVE BEEN STRONG IN THE RIO GRANDE VALLEY OVER THE
LAST TWO NIGHTS...POSSIBLY FROM SURGES FROM THE SE. HIGHER
PRECIPITABLE WATER AMOUNTS MAY KEEP THESE SURGES DOWN AFTER OUTFLOW
WINDS END...WHICH COULD BE LATE.

MODELS THEN DIMINISH CONVECTION FOR FRI/SAT AS UPPER HIGH
STRENGTHENS.  WHILE THIS MAY COME TO PASS...RH INFESTATION SHOULD
KEEP ISOLATED LOWLAND/SCATTERED MOUNTAIN CONVECTION POSSIBLE INTO
THE WEEKEND.  THEN NEXT SURGE FROM THE SOUTHEAST STILL ON TRACK FOR
EARLY NEXT WEEK.  SO CONVECTION THRU THE EXTENDED.

6///

SILVER CITY           BB  61/ 86/ 61/ 88 3332
TRUTH OR CONSEQUENCES BB  68/ 90/ 68/ 93 2211
ALAMOGORDO            BB  67/ 93/ 67/ 95 3221
CLOUDCROFT            BB  49/ 71/ 49/ 73 4432
LORDSBURG             BB  67/ 95/ 67/ 97 2221
DEMING                BB  67/ 92/ 67/ 94 3231
LAS CRUCES            BB  65/ 92/ 65/ 94 3221
EL PASO               BB  70/ 94/ 70/ 96 3221
t

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:25 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna40 min
Jul 1, 7:03 PM MDTSevere Thunderstorm WarningEPZLuna42 min

Nearby

Flash Flood Warnings in New Mexico, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.